1. Health
Send to a Friend via Email

Coping With Skin Changes During Chemotherapy

By

Updated April 23, 2014

Skin changes are common during chemotherapy. Knowing what to expect, when you should be concerned, and measures you can take to protect your skin can help you cope during this time. Thankfully, most of these changes go away soon after you have finished treatment.

What Skin Changes Might I Experience During Chemotherapy?

You may notice several changes in your skin, depending upon the chemotherapy medications you are being treated with. Some of the more common symptoms during lung cancer treatment include:
  • Redness and peeling
  • Discoloration of your skin (often a darkening where pressure is applied to your skin). This is more common in individuals with dark skin, and with certain cancer drugs, such as Adriamycin (doxorubicin).
  • Rashes
  • Sun sensitivity. You may become sunburned more easily than usual.
  • Acne. An acne-type rash is common with the targeted therapy, Tarceva (erlotinib).

Radiation Recall

One special situation you should be aware of is called radiation recall. When certain chemotherapy drugs are given during or shortly after radiation therapy, a severe sunburn-like rash may result. This can cause itching and burning that lasts from a few hours up to a few days. Your doctor may prescribe medications to treat the rash, and may want to delay your chemotherapy for a period of time. With lung cancer, this rash usually occurs on the chest, and is most common with the cancer drugs Adriamycin (doxorubicin) and Taxol (paclitaxel).

Tips for Coping

Depending upon the cause of your skin symptoms, your doctor may recommend creams or make other suggestions that will help you. Steps you can take on your own to minimize discomfort include:
  • Drink plenty of fluids.
  • Use gentle creams or lotions to moisturize your skin (creams often work better than lotions.) Avoid products that contain alcohol and choose unscented varieties when possible. Apply these after showering or bathing, before your skin has dried completely. For very dry skin and lips, ointments such as Aquaphor can be soothing in addition to moisturizing.
  • Bathe with warm water (not too hot or too cold.) Keep baths short, and pat yourself dry with a towel rather than rubbing your skin.
  • If your skin is very dry, an oatmeal bath may be soothing.
  • Use a gentle soap or plain water for washing.
  • Use a mild detergent to wash your clothes.
  • Select fabrics such as cotton, and avoid fabrics that are irritating to your skin such as wool. Loose fitting clothing is often more comfortable than tight fitting outfits.
  • Use an electric razor to minimize cuts when shaving.
  • Avoid spending time outside in very hot or very cold weather.
  • Protect yourself from the sun. Cover up, avoid direct sunlight during midday, and use hats and umbrellas to shelter yourself. Don’t use tanning beds. Some sunscreens can contain irritating chemicals. Check with your oncologist to see which products he or she recommends, or choose a sun block such as zinc oxide for maximum protection.
  • For acne-like symptoms, keep your skin clean and dry. Talk with your oncologist before using any over-the-counter acne treatments. Some of these can be drying and could make your symptoms worse.

Tarceva (erlotinib) Rash

The acne-like rash that many people experience on Tarceva, may leave you hesitant to leave your home.  After all, shouldn't you be spared the embarassing pimples you already dealt with as an adolescent?  It may help to know that people who develop this rash appear to have a better response to the medication.  Talk to your doctor about methods to manage the rash, and check out these ideas on what you can do yourself to cope with this symptom.

When Should I Call?

Let you oncologist know of any skin symptoms you are having at each appointment, but a few symptoms in particular should prompt you to call sooner. Contact your physician if you have any symptoms suggesting infection, such as painful skin, drainage from your skin, or a fever. Also, symptoms of an allergic reaction such as severe itching or hives can be serious and it is important to make your cancer care team aware of these.

Sources:

American Cancer Society. Understanding Chemotherapy. A Guide for Patients and Families. 03/17/11. http://www.cancer.org/treatment/treatmentsandsideeffects/treatmenttypes/chemotherapy/understandingchemotherapyaguideforpatientsandfamilies/understanding-chemotherapy-more-side-effects-skin-and-nail-changes

National Cancer Institute. Managing Chemotherapy Side Effects. Skin and Nail Changes. 11/24/2008. http://www.cancer.gov/cancertopics/chemo-side-effects/skin-and-nail

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.